Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS Mobile, AL

May 9, 2019Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 9, 2019, 3:05 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 3:05 PM CDT (20:05 UTC)
Expired
May 9, 2019, 3:30 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS54 KMOB 092005
SVRMOB
ALC025-099-092030-
/O.NEW.KMOB.SV.W.0073.190509T2005Z-190509T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
305 PM CDT Thu May 9 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Monroe County in south central Alabama...
  Eastern Clarke County in southwestern Alabama...

* Until 330 PM CDT.

* At 305 PM CDT, a severe thunderstorm was located 8 miles east of
  Whatley, or 12 miles east of Grove Hill, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Monroe and eastern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3164 8727 3155 8757 3167 8764 3183 8748
      3183 8746
TIME...MOT...LOC 2005Z 231DEG 18KT 3165 8757 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
605 
WWUS54 KMOB 092013
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
313 PM CDT Thu May 9 2019

ALC025-099-092030-
/O.CON.KMOB.SV.W.0073.000000T0000Z-190509T2030Z/
Monroe AL-Clarke AL-
313 PM CDT Thu May 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL MONROE AND EAST CENTRAL CLARKE COUNTIES...

At 313 PM CDT, a severe thunderstorm was located 11 miles east of
Whatley, or 15 miles east of Grove Hill, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Monroe and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3169 8732 3161 8756 3167 8764 3183 8748
      3183 8746
TIME...MOT...LOC 2013Z 223DEG 22KT 3170 8752 

HAIL...1.00IN
WIND...60MPH
 
$$
453 
WWUS54 KMOB 092020
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
320 PM CDT Thu May 9 2019

ALC025-099-092030-
/O.EXP.KMOB.SV.W.0073.000000T0000Z-190509T2030Z/
Monroe AL-Clarke AL-
320 PM CDT Thu May 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE AND EAST
CENTRAL CLARKE COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3169 8732 3161 8756 3167 8764 3183 8748
      3183 8746
TIME...MOT...LOC 2020Z 231DEG 18KT 3172 8750 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:52 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 9, 12:52 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1252 PM CDT Thu May 9 2019

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Updates have been sent to account for the issuance of
Tornado Watch #157 in effect for portions of the area through 6PM
this evening. The line of showers and thunderstorms will make slow
progress to the southeast through the afternoon and into the
evening. While a brief tornado cannot be ruled out, the primary
threat will be damaging straight line winds. /13

&&

.AVIATION...
18Z issuance...A line of showers and thunderstorms will move
across the terminals late this afternoon through the early
evening. Brief IFR conditions will be possible in and around
showers and thunderstorms as they move through. Patchy fog will
also develop early Friday morning. /13

&&

PREV DISCUSSION... /issued 437 AM CDT Thu May 9 2019/

NEAR TERM /Now Through Thursday night/...Expect better coverage
of showers and thunderstorms today and tonight in response to
increased forcing in the mid levels combined with better moisture
and surface based instability in the boundary layer later this
morning through tonight. A series of weak mid level impulses
continue to track NE across the deep south generally from the
western Gulf and east TX to the north central Gulf states
providing better lift or forcing further east along the northern
Gulf coast compared to the last couple of days. Low level forcing
in the form of residual localized outflow boundaries from Wednesday
night convection will also come into play. Latest model soundings
show increased instability in the boundary layer today and
tonight combined with plenty of dry air aloft with mid level lapse
ranging from 6.2 to 7.1 c/km suggesting a few storms could be
strong to severe with gusty straightline winds being to the main
concern. Frequent cloud to ground and periods of very heavy rain
will also accompany the stronger storms. The best chance for
severe weather will be over the western half of the forecast area
or generally west of a line stretching from Butler AL to
Leakesville in SE MS where a Slight Risk has been posted by the
Storm Prediction Center in Norman OK, with a Marginal Risk for all
remaining locations in the forecast area to the east.

With increased clouds and rain chances through tonight, temperatures
will be moderated somewhat compared to the last few days. Highs
will be near seasonal norms today with lows about 6 to 8 degrees
above average, ranging from the mid to upper 80s for most inland
locations and the upper 70s to lower 80s along the immediate
coast. Lows tonight will range from the upper 60s to lower 70s for
most inland locations and the lower to middle 70s along the immediate
coast. 32/EE

SHORT TERM /Friday Through Saturday night/...No major changes
noted in short term period forecast. A frontal boundary stretching
from northern AL southwest across central MS and and on to the
AR/LA border area on Friday will remain nearly stationary through
Friday night. The forecast area will remain on the warm and
unstable side of the frontal boundary with scattered to numerous
showers and thunderstorms over the northwestern half of the
area, but only scattered coverage over the southeastern half of
our area. Forcing will be a little weaker on Friday than it was on
Thursday, and chances for strong to severe storms will be more
limited. A deepening mid/upper level trough over the central part
of the country by Saturday will result in developing surface low
pressure along the nearly stationary front in the vicinity of
southern AR. This will lift the front slightly back to the north
as a warm front on Saturday, but as the surface low lifts
northeast across KY Saturday night the surface boundary will begin
to move more rapidly toward our area as a cold front. With the
slightly stronger dynamics and forcing associated with the low
pressure just to our northwest and the lift with the approaching
front, combined with daytime instability on Saturday, we could
again be looking at the potential for a few strong to marginally
severe storms over the area, especially northwestern half. Some
locally heavy rainfall in the 1 to 1.5 inch range will still be
possible over our far northwestern AL counties and most of our
southeast MS counties Friday and Friday evening. This rainfall
will come on top of similar rainfall totals of Thursday and
Thursday night, resulting in total of 1.5 to 2.5 inches over our
northwestern zones, where there will be a limited threat for some
possible minor flooding. Daytime highs Friday and Saturday in the
low to mid 80s. Nighttime lows Friday night and Saturday night in
the mid to upper 60s inland areas and lower 70s at the coast.
12/DS

LONG TERM /Sunday Through Wednesday/...The cold front will sweep
east across the entire forecast area on Sunday, with showers and
thunderstorms likely. Will again be monitoring for locally heavy
rainfall and some potentially strong storms as the front moves
through. The front should be east of the area by mid to late
evening Sunday, with rains ending from west to east across the
area. A mainly dry forecast for most of the area Monday and
Tuesday, but chances for showers and storms again increases from
the west on Wednesday as the next weather system begins to take
shape to the west of our area. A little cooler temperatures
expected with the passage, and in the wake of the front, with
highs primarily ranging from the upper 70s to mid 80s each day.
Overnight lows will range from low to mid 50s inland areas to low
to mid 60s near and along the coast each night, with the coolest
night being Monday night. 12/DS

MARINE...A moderate to strong southerly wind flow will persist over
the marine area through this evening then gradually diminish through
remainder of the week in response to high pressure over the eastern
Gulf slowly shifting eastward, combined with a weak cold front
slowly approaching from the northwest. Better coverage of showers
and thunderstorms can be expected through Sunday with a few strong
to severe thunderstorms possible. The weak cold front will eventually
move off the coast late Sunday into early Monday leading to a light
offshore flow Monday and Monday night. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 9, 3:44 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
344 AM CDT Thu May 9 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-100845-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a HIGH risk for rip currents along Gulf beaches of
Alabama and Northwest Florida through tonight.

Showers and thunderstorms will develop today and tonight. A few
strong to severe thunderstorms will be possible, especially over
interior sections of southwest Alabama and southeast Mississippi.
The main impacts will be gusty straight line winds, frequent cloud
to ground lightning and periods of very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a MODERATE risk of rip currents Friday through Sunday.

Showers and storms will develop each day Friday through Sunday.
A few strong to severe thunderstorms will be possible. The main
impacts will be gusty straight line winds, frequent cloud to
ground lightning and periods of very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>636-650-655-670-675-100845-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
344 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions for small craft will be
possible today and early tonight.

Showers and thunderstorms will increase in coverage late today and
tonight. A few strong to severe thunderstorms will be possible.
Gusty straight line winds, frequent lightning and heavy rain will
be the main impacts from the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will increase in coverage Friday through
Sunday. A few strong to severe thunderstorms will be possible each
day. Gusty straight line winds, frequent lightning and heavy rain
will be the main impacts from the stronger storms.

In the hours before

Special weather statement, May 9, 1:25 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 PM CDT Thu May 9 2019

ALZ051>054-MSZ067-091930-
Wilcox AL-Clarke AL-Choctaw AL-Washington AL-Wayne MS-
125 PM CDT Thu May 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN CLARKE...
WESTERN WILCOX AND WAYNE COUNTIES UNTIL 230 PM CDT...

At 125 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles south of Myrtlewood to near Laurel, and moving
east at 25 mph.

Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Waynesboro, Thomasville, Butler, Clara, Pine Hill, Lisman, Millry,
State Line, Buckatunna, Silas, Coffeeville, Pennington, Fulton,
Gilbertown, Yellow Bluff and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8804 3205 8812 3199 8810
      3200 8763 3213 8762 3213 8752 3227 8751
      3227 8744 3215 8727 3183 8751 3143 8845
      3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 1825Z 280DEG 24KT 3220 8796 3167 8917
Special weather statement, May 9, 1:29 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
129 PM CDT Thu May 9 2019

MSZ075-076-091930-
Perry MS-Greene MS-
129 PM CDT Thu May 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY AND NORTHERN GREENE COUNTIES UNTIL 230 PM CDT...

At 129 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Ovett to 7 miles southwest of
Lumberton, and moving southeast at 25 mph.

Half inch hail and winds gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Richton, Beaumont, New Augusta, McLain and State Line.

A Tornado Watch remains in effect until 600 PM CDT for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3143 8915 3144 8845 3142 8845 3100 8884
      3091 8884 3091 8914
TIME...MOT...LOC 1829Z 293DEG 23KT 3146 8896 3095 8956
Special weather statement, May 9, 3:00 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
300 PM CDT Thu May 9 2019

ALZ053-055-092030-
Clarke AL-Monroe AL-
300 PM CDT Thu May 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MONROE AND EAST CENTRAL CLARKE COUNTIES UNTIL 330 PM
CDT...

At 300 PM CDT, the strong thunderstorm was located 7 miles east of
Whatley, or 12 miles southeast of Grove Hill, moving northeast at 25
mph.

Dime size hail and winds gusts of 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Monroe
and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8724 3152 8760 3168 8768 3183 8752
      3183 8739
TIME...MOT...LOC 2000Z 230DEG 20KT 3164 8759

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:34 PM CDTSevere Thunderstorm WarningMOBChoctaw56 min
May 9, 1:25 PM CDTSpecial Weather StatementMOBChoctaw65 min
May 9, 3:00 PM CDTSpecial Weather StatementMOBMonroe30 min
May 9, 3:40 PM CDTSpecial Weather StatementMOBButler, Crenshaw65 min
May 9, 5:21 PM CDTAreal Flood AdvisoryMOBMobile114 min
May 9, 5:41 PM CDTFlash Flood WarningMOBMobile98 min
May 9, 5:47 PM CDTSpecial Marine WarningMOB58 min
May 9, 6:54 PM CDTSpecial Marine WarningMOB96 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.